Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!
Methimazole is occasionally used in dogs to treat thyroid tumor overproduction of the thyroid hormone.
When ingested in a dog that is not hyperthyroid it can cause lethargy, vomiting, and lack of appetite as a side effect. Other side effects that are more serious are a change in gum color from pink to yellow, or itchy spots on the face.
It sounds like your dog is showing side effects of ingestion with the vomiting. The frothing is often a result of nausea which can cause licking lips, increased salivation, eating grass along with diarrhea, reduced appetite.
At a dose of 40 mg/kg (your dog ingested a dose of 0.3 mg/kg based on his weight and the mg of the medication), dogs were found to have no adverse reactions and it was well tolerated. An additional side effect of ingestion in dogs can be liver changes so if this does continue I would advise a veterinary exam, injectable medications to control the nausea and vomiting, and basic bloodwork to confirm there is no liver involvement in Wills...
1- Keep indoors to avoid eating grass/ leaves for 6-8 hours from last vomiting episode. Please limit water as well to allow the intestinal tract to rest
2- Offer a small amount of water (1-2 teaspoons hourly) for a few hours
3- Start Pepcid (famotidine) 10mg 1/2 tablet every 12 hours OR prilosec (omeprazole) 20 mg 1/2 tablet daily for the next 3 days with the second administration of water (crushed if needed)
4-If no vomiting, offer small amount of white rice and boiled boneless or ground chicken or ground beef. For example, one tablespoon hourly for a few hours then slowly start to increase the amount while reducing the frequency. Keep on this diet for several days then wean into regular diet.
5- If vomiting continues after doing the above, I would encourage having your family veterinarian perform an examination to determine the next step to getting Wills comfortable
Other indications your dog should be seen by a veterinary er sooner include: sticky gums that are pale, yellow, blue, purple, temperature rectally >103.5, progressive lethargy with less responsiveness to you, vomiting or diarrhea that includes blood, resting respiratory rate (breaths per minute) >60, swollen abdomen.
I hope this information makes sense but please let me know how else I can assist you both today. I hope he is feeling better soon...
If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!
If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!